Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Wichita, KS

May 4, 1999Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at May 4, 1999, 8:07 AM CDT for Butler County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 8:07 AM CDT (13:07 UTC)
Expired
May 4, 1999, 11:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 041311
FFWICT
KSC015-041615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
807 AM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1115 AM CDT

* AT 806 AM CDT WEATHER SERVICE RADAR INDICATED HEAVY RAINS OF UP TO
2 INCHES HAD FALLEN OVER NORTHWEST BUTLER COUNTY DURING THE LAST
HOUR.  WIDESPREAD FLOODING OF ROADS AND LOW LYING AREAS CAN BE
EXPECTED.

* SOME LOCATIONS AFFECTED INCLUDE...ANDOVER AND SURROUNDING AREAS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:25 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 4, 3:25 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT TUE MAY 4 1999

VERY BUSY MORNING.  STRONG CONVECTION EXITING EASTERN SECTIONS OF
CWA ATTM.  EXPECT PRECIPITATION TO END OVER MAJORITY OF THE AREA BY
ZFP ISSUANCE TIME. MAIN SHORT TERM FORECAST PROBLEM WILL BE THE
RE-INITIATION OF CONVECTION LATER TODAY.  LATEST SFC ANALYSIS HAS
DRYLINE OVER WESTERN KANSAS WITH MID 50 TO MID 60 DEWPOINTS ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.  NUMEROUS BOUNDARIES ABOUND
ACROSS THE AREA IN WAKE OF CONVECTION AND EXPECT THESE TO HANG
AROUND THROUGH THE DAY.

MODELS BRING SYSTEM ACROSS THE CENTRAL PLAINS THROUGH THE PERIOD
ALTHOUGH THEY ARE SHOWING BIG DIFFERENCES ON THE PLACEMENT OF THE
UPPER SYSTEM....ESPECIALLY THROUGH 36 HOURS. FRONT TO MOVE THROUGH
LATE TUESDAY AND SWITCH WINDS AROUND WITH WRAPAROUND PRECIPITATION
FOLLOWING BEHIND SYSTEM.

WILL KEEP HIGH POPS THROUGH TONIGHT.  THINK MAIN WRAPAROUND
PRECIPITATION WILL BE ACROSS NORTHERN ZONES BUT INTRODUCE MENTION
FOR WEDNESDAY ACROSS REMAINDER OF CWA.

FOR TEMPERATURES...WILL LIKELY BUMP THEM UP A BIT FROM GUIDANCE AS
CURRENT READINGS ARE ALREADY WARM AND AM EXPECTING A FEW PEEKS OF
SUN.  SEVERAL DEGREES COOLER FOR WEDNESDAY AS COLDER AIR FILTERS IN.

NO CHANGES PLANNED FOR THE EXTENDED.

FCSTID = 16
ICT   74  49  64  45 /  60  40  30  10
HUT   73  47  63  43 /  60  40  30  10
EWK   73  48  63  44 /  60  40  30  10
EQA   74  48  64  44 /  60  40  30  10
WLD   75  50  65  45 /  60  40  30  10
RSL   71  44  61  42 /  50  50  40  10
GBD   71  45  61  42 /  50  50  40  10
SLN   72  46  63  43 /  50  50  40  10
MPR   72  46  63  43 /  50  50  40  10
CFV   74  51  65  46 /  70  40  30  10
CNU   74  51  64  45 /  70  40  30  10
K88   73  50  64  44 /  70  40  30  10

.ICT...NONE.

In the hours before

Local storm report, May 4, 2:07 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT TUE MAY 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0854 PM    WICHITA                   KS   TORNADO
05/03/99   SEDGWICK                       *** 2 INJ ***
                                          MAJOR DAMAGE REPORTED AROUND THE
                                          SENECA AND HYDROLIC AREA. REPORTED
                                          BY 911 DISPATCH.

0855 PM    WICHITA                   KS   TORNADO
05/03/99   SEDGWICK                       INTERSECTION OF I-235 AND SENECA
                                          SEMI BLOWN OVER AND BLOCKING ROAD.
                                          REPORTED BY 911 DISPATCH.

0903 PM    HAYSVILLE                 KS   TORNADO
05/03/99   SEDGWICK                       71 ST AND GRAND PEOPLE TRAPPED IN A
                                          COLLAPSED BUILDING. REPORTED BY
                                          SEDGWICK COUNTY SHERIFFS OFFICE.

0904 PM    MC PHERSON                KS   0.50 INCH HAIL
05/03/99   MCPHERSON                      REPORTED AGTAP SPOTTER.

0904 PM    MC PHERSON                KS   50 MPH TSTM GUST
05/03/99   MCPHERSON                      REPORTED BY AGTAP SPOTTER.

0915 PM    WICHITA                   KS   FLOODING
05/03/99   SEDGWICK                       FLOODING OF STREETS REPOTED AT 31ST
                                          AND BROADWAY. DRIVING NEAR
                                          IMPOSSIBLE. REPORTED BY 911
                                          DISPATCH.

WIGHTMAN
Local storm report, May 4, 2:15 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT TUE MAY 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 PM    1 SW AUGUSTA              KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC.

0923 PM    PERTH                     KS   1.00 INCH HAIL
05/03/99   SUMNER                         REPORTED BY AGTAP SPOTTER.

0936 PM    5 S AUGUSTA               KS   TORNADO
05/03/99   BUTLER                         REPORTED BY SHERIFFS OFFICE.

0940 PM    2 E EL DORADO             KS   1.00 INCH HAIL
05/03/99   BUTLER                         REPORTED BY AGTAP SPOTTER.

0949 PM    1 E EL DORADO             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC.

WIGHTMAN
Local storm report, May 4, 2:34 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT TUE MAY 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    3 W AUGUSTA               KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0825 PM    2 E EL DORADO             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUTNY EOC.

0825 PM    2 SW AUGUSTA              KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0853 PM    EL DORADO RES             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

1202 AM    INDEPENDENCE              KS   0.50 INCH HAIL
05/04/99   MONTGOMERY                     REPORTED BY AGTAP SPOTTER.

0104 AM    MULVANE                   KS   0.88 INCH HAIL
05/04/99   SUMNER                         1 MILE SOUTH OF THE SEDGWICK /
                                          SUMNER COUNTY LINE NEAR THE TURNPIKE
                                          AT MULVANE. REPORTED BY KSNW WEATHER
                                          SPOTTER.

WIGHTMAN
Local storm report, May 4, 2:34 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES OF OCCURRENCE MONDAY
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT TUE MAY 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 W AUGUSTA               KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0925 PM    2 E EL DORADO             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUTNY EOC.

0925 PM    2 SW AUGUSTA              KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0953 PM    EL DORADO RES             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC A
Special weather statement, May 4, 2:49 AM CDT, 5 hours 18 minutes before
KSZ052-053-068>072-083-092>096-098>100-040830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT TUE MAY 4 1999

TORNADO WATCH 204 HAS BEEN CANCELLED.  THE STORMS HAVE EITHER
WEAKENED CONSIDERABLY OR MOVED OUT OF THE WATCH AREA.  THEREFORE...
THE TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS HAS BEEN CANCELLED.

CHANCE
Special weather statement, May 4, 5:41 AM CDT, 2 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CDT TUE MAY 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS...

BARTON    ELLSWORTH  LINCOLN   MCPHERSON   RICE      RUSSELL
SALINA    BUTLER     COWLEY    HARPER      HARVEY    KINGMAN
MARION    MCPHERSON  RENO      SEDGWICK    SUMNER

AND IN SOUTHEAST KANSAS...

ALLEN     CHAUTAUQUA  ELK      GREENWOOD   LABETTE   MONTGOMERY
NEOSHO    WILSON      WOODSON

SYNOPSIS:
WARM...MOIST AND UNSTABLE CONDITIONS REMAIN ACROSS CENTRAL AND
SOUTHEAST KANSAS THIS MORNING.  OUTFLOW BOUNDARIES LEFT OVER FROM
THUNDERSTORMS LAST NIGHT AND EARLIER THIS MORNING EXIST ACROSS THE
AREA AS WELL.  A WEATHER SYSTEM TO THE WEST IS FORECAST TO MOVE
INTO THE CENTRAL PLAINS DURING THE DAY AS A DRY LINE FROM WESTERN
KANSAS PUSHES INTO CENTRAL KANSAS.  THE COMBINATION OF THESE
FACTORS MAY CAUSE ADDITIONAL THUNDERSTORM DEVELOPMENT THIS MORNING
AND AFTERNOON.

SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS AND POSSIBLY TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY...POSSIBLY LATER
THIS MORNING THROUGH THE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER DEVELOPMENTS ON THIS SITUATION.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 3, 7:38 PM CDTTornado WarningICTSumner37 min
May 3, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 3, 7:55 PM CDTTornado WarningICTHarper65 min
May 3, 8:16 PM CDTTornado WarningICTSedgwick, Sumner64 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 3, 8:59 PM CDTTornado WarningICTButler61 min
May 3, 9:29 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 3, 9:37 PM CDTTornado WarningICTButler48 min
May 3, 9:43 PM CDTTornado WarningICTChase62 min
May 3, 11:12 PM CDTSevere Thunderstorm WarningICTWoodson63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 4, 8:00 AM CDTSevere Thunderstorm WarningICTChautauqua60 min
May 4, 8:33 AM CDTFlash Flood WarningICTChautauqua3 hr
May 4, 10:20 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery25 min
May 4, 11:11 AM CDTFlash Flood WarningICTButler3 hr
May 4, 12:23 PM CDTSevere Thunderstorm WarningICTRussell37 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningICTReno30 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningICTRussell30 min
May 4, 2:04 PM CDTTornado WarningICTMcPherson26 min
May 4, 2:10 PM CDTTornado WarningICTEllsworth, Saline50 min
May 4, 2:26 PM CDTTornado WarningICTMcPherson49 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningICTSaline35 min
May 4, 4:31 PM CDTTornado WarningICTMarion29 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.